Florida, 2021

Flood and Lightning Strike in Florida, February 9, 2021

February 9, 2021 · NWS TAE · 2 events in 2 counties and zones

Early morning thunderstorms caused a lightning strike which resulted in damage to a home in Calhoun county. In addition, there was isolated minor flooding reported in Bay county due to heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Early morning thunderstorms caused a lightning strike which resulted in damage to a home in Calhoun county. In addition, there was isolated minor flooding reported in Bay county due to heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 9, 5:25 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 9, 5:25 AM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
625 AM EST Tue Feb 9 2021

.AVIATION...
[Through 12Z Wednesday]

Mostly IFR conditions and rain showers are expected today with a
few thunderstorms mixed in. Rain chances should diminish into the
late afternoon and evening, although mist will remain possible
through the whole taf period. Ceilings are expected to become IFR
to even LIFR/VLIFR overnight tonight with dense fog possible in
some areas.

&&

.PREV DISCUSSION [229 AM EST]...

.NEAR TERM [Through Tonight]...

A shortwave rotating across the northern Gulf early this morning
will continue to spur the development of showers and thunderstorms
from west to east across the area through much of the day. With the
warm front to our south still, a stable layer at the surface will
keep any thunderstorm development elevated with the main threats
being small hail, heavy rainfall, and lightning. Light showers and
mist may stick around into the evening hours, but thunderstorm
chances should begin to diminish late afternoon as the shortwave
exits the area. A low stratus deck is forecast to move overhead this
morning and remain in place through at least tonight, with
intermittent mist possible throughout the near term period. Fog
development is expected overnight tonight and could become dense in
some areas.

.SHORT TERM [Wednesday Through Thursday]...

In the upper levels, a weak ridge will be over the region. At the
surface, a weak frontal boundary will lift northward through the
region on Wednesday. On Thursday, a low pressure system will develop
near Mississippi. On Wednesday, showers and thunderstorms will be
more likely north of I-10 with POPs of 40 to 60 percent. On
Thursday, showers and thunderstorms will move into the westernmost
part of the region in the late afternoon or evening. Potential for
severe storms will be low Wednesday and Thursday due to the absence
of upper level support. Skies will be cloudy. Highs will be in the
70s. Lows will be in the upper 50s.

.LONG TERM [Thursday Night Through Tuesday]...

In the upper levels, a shortwave will move through the region Friday
night. Otherwise, nearly zonal flow or weak ridging will be in
place. At the surface, a slow moving low pressure system will linger
over the region from Thursday night through Saturday morning. The
best chance for showers and thunderstorms appears to be Thursday
night through Friday night but uncertainty is high this far out.
Temperatures will be cooler after frontal passage with highs in the
50s and 60s this weekend.

.MARINE...

Light southerly winds will increase slightly on Thursday ahead of
the next low pressure system. Winds will be moderate and
northeasterly this weekend. Showers and thunderstorms are expected
with a weak system today and tomorrow, then a slow moving system is
expected late this week.

.FIRE WEATHER...

Very light transport winds and low mixing heights will keep
dispersion fairly stagnant for the next couple of days. Showers and
thunderstorms will be possible today, with fog possible both this
morning and again overnight tonight.

.HYDROLOGY...

Most local rivers are currently below action stage and none are in
flood stage or forecast to reach flood stage at this time. This week
will be fairly wet with a weak system expected today and tomorrow,
then a slow moving system is expected late this week into the
weekend. Forecast rainfall totals for the next five days are 1.5 to
2.5 inches. Flooding is not expected at this time but uncertainty is
high regarding the system late this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   68  61  72  58  75 /  90  20  30  10  10
Panama City   68  61  70  60  71 /  70  10  30  10  20
Dothan        66  58  71  60  73 /  90   0  60  30  40
Albany        67  57  70  59  74 /  90  10  60  30  30
Valdosta      67  60  73  58  77 /  90  30  40  20  20
Cross City    72  59  76  57  78 /  40  10  10  10  10
Apalachicola  67  60  69  59  69 /  60  20  20  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Merrifield
SHORT TERM...McD
LONG TERM...McD
AVIATION...Merrifield
MARINE...McD
FIRE WEATHER...Merrifield
HYDROLOGY...McD

In the hours before

Special weather statement, Feb 9, 7:12 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
812 AM EST Tue Feb 9 2021

ALZ069-FLZ011-GAZ142>144-155-156-091400-
Houston AL-Jackson FL-Miller GA-Decatur GA-Baker GA-Seminole GA-
Early GA-
812 AM EST Tue Feb 9 2021

...SPECIAL WEATHER STATEMENT...

At 811 AM EST/711 AM CST/, Doppler radar was tracking a strong
thunderstorm 10 miles southeast of Cottonwood, moving east at 35 mph.

Half inch hail and winds of 30 to 40 mph are be possible with this
storm.

Locations impacted include...
Colquitt, Bainbridge, Donalsonville, West Bainbridge, Malone,
Greenwood, Iron City, Brinson, Jakin, Bascom, Hanover, Ausmac,
Babcock, Reynoldsville, Crosby, Grangeburg, Little Hope, Decatur Co
A/P, Lovedale and Boykin.

LAT...LON 3084 8534 3102 8532 3129 8454 3104 8452
      3082 8458
TIME...MOT...LOC 1311Z 263DEG 32KT 3093 8521

21-WD
Special weather statement, Feb 9, 7:35 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
835 AM EST Tue Feb 9 2021

GAZ127-129>131-146>148-091415-
Berrien GA-Tift GA-Worth GA-Colquitt GA-Irwin GA-Cook GA-Ben Hill GA-
835 AM EST Tue Feb 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COOK...BERRIEN...
IRWIN...NORTHEASTERN COLQUITT...TIFT...SOUTHEASTERN BEN HILL AND
SOUTHEASTERN WORTH COUNTIES UNTIL 915 AM EST...

At 834 AM EST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Ty Ty, or 10 miles southeast of Sylvester, moving
east at 45 to 50 mph.

Penny size hail and winds of 30 to 40 mph are possible with this
storm.

Locations impacted include...
Tifton, Ocilla, Sylvester, Enigma, Omega, Norman Park, Lenox, Poulan,
Ty Ty, Alapaha, Mystic, Unionville, Phillipsburg, Sumner, Minton,
Eldorado, Scooterville, Gladys, Osierfield and Anderson City.

LAT...LON 3166 8301 3164 8301 3161 8306 3156 8306
      3152 8309 3148 8311 3147 8314 3146 8315
      3144 8314 3140 8314 3133 8306 3130 8306
      3128 8304 3123 8305 3129 8383 3138 8387
      3151 8385 3170 8300 3166 8300
TIME...MOT...LOC 1334Z 270DEG 46KT 3139 8375

21-WD
Special weather statement, Feb 9, 8:10 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
910 AM EST Tue Feb 9 2021

GAZ145-156>158-091500-
Decatur GA-Mitchell GA-Grady GA-Thomas GA-
910 AM EST Tue Feb 9 2021

...SPECIAL WEATHER STATEMENT...

At 910 AM EST, Doppler radar was tracking a strong thunderstorm over
West Bainbridge, or near Bainbridge, moving east at 35 mph.

Half inch hail and winds of 30 to 40 mph are possible with this
storm.

Locations impacted include...
Bainbridge, Cairo, Thomasville, Ochlocknee, Whigham, West Bainbridge,
Climax, Hanover, Ausmac, Akridge, Grady Co A/p, Capel, Elpino,
Decatur Co A/P, Harrells Still, Princes Still, Peoples Still, Spence,
Dawesville and Quality.

LAT...LON 3111 8402 3105 8400 3104 8400 3090 8395
      3076 8401 3083 8467 3099 8467
TIME...MOT...LOC 1410Z 271DEG 31KT 3090 8463

21-WD
Local storm report, Feb 9, 8:10 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 AM EST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     HAIL             2 WNW PHILLIPSBURG      31.44N 83.55W
02/09/2021  E0.70 INCH       TIFT               GA   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED DIME SIZED
            HAIL NEAR US82 AND CARPENTER ROAD.

&&

JLF
Special weather statement, Feb 9, 8:17 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
917 AM EST Tue Feb 9 2021

FLZ012>014-026-112-091500-
Coastal Bay FL-Liberty FL-Inland Bay FL-Calhoun FL-Inland Gulf FL-
917 AM EST Tue Feb 9 2021

...SPECIAL WEATHER STATEMENT...

At 917 AM EST/817 AM CST/, Doppler radar was tracking a strong
thunderstorm over Panama City, moving east at 40 mph.

Pea size hail and winds up to 40 mph are possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Springfield,
Hiland Park, Stonemill Creek, Tyndall Air Force Base, Parker,
Wewahitchka, Honeyville, Clarksville, Abe Springs, Chipola Cutoff,
Dirego Park, College Station, West Panama City, Bahama Beach, Scotts
Ferry and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 8585 3052 8514 3024 8509 3000 8512
      3007 8581 3011 8587
TIME...MOT...LOC 1417Z 264DEG 35KT 3020 8569

21-WD
Local storm report, Feb 9, 8:50 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
950 AM EST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     HAIL             ENIGMA                  31.41N 83.33W
02/09/2021  E0.25 INCH       BERRIEN            GA   PUBLIC

            REPORT ON SOCIAL MEDIA OF PEA SIZED HAIL IN
            ENIGMA.

&&

JLF

The radar

The Eglin Afb radar (KEVX), 75 km away, was scanning. The volume nearest the first event began at 14:53 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flood. Local standard time, as filed.

Lightning, Calhoun

When
February 9, 8:55 AM CST
Where
Calhoun County, 0.69 mi S of Shuman Ferry
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
30.480, -85.140

The Nettle Ridge Fire Department Facebook page reported a structure fire due to lightning on NW County Road 375 North. Damage cost was estimated.

Flood, Bay

When
February 9, 10:07 AM CST to 12:00 PM CST
Where
Bay County, 1.19 mi E of (Pfn)panama City Arpt to 1.2 mi E of (Pfn)panama City Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.200, -85.660

Jens Ave flooded between Baldwin Road and SR 390.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942810, 942808.